Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 69, NWS Springfield, MO

July 16, 2021Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this areal flood warning at Jul 16, 2021, 1:40 AM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 1:40 AM CDT (06:40 UTC)
Expired
Jul 16, 2021, 5:00 PM CDT
In force
15 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:30 AM CDTHEAVY RAIN 2.051 W Nevada, MO24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 2.71Nevada, MO24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 2.982 Sse Fort Scott, KS24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 4.035 W Devon, KS24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 5.02Devon, KS24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 5.653 Ne Hammond, KS24HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS43 KSGF 160640
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
140 AM CDT Fri Jul 16 2021

KSC011-MOC217-161215-
/O.NEW.KSGF.FA.W.0069.210716T0640Z-210716T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
140 AM CDT Fri Jul 16 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Bourbon County in southeastern Kansas...
  Vernon County in west central Missouri...

* Until 715 AM CDT.

* At 140 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Nevada, Fort Scott, Uniontown, Walker, Schell City, Fulton, 
  Redfield and Marmaton.

This includes the following low water crossings...
  Clear Creek at Rebel Road and West Fork Pryor Creek at Blair Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3774 9507 3802 9506 3802 9463 3805 9458
      3803 9424 3803 9423 3804 9422 3803 9422
      3803 9412 3774 9409

$$

EW
2 follow-up statements
597 
WGUS43 KSGF 160957
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
457 AM CDT Fri Jul 16 2021

KSC011-MOC217-161600-
/O.EXT.KSGF.FA.W.0069.000000T0000Z-210716T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
457 AM CDT Fri Jul 16 2021

The National Weather Service in Springfield has extended the

* Flood Warning for...
  Bourbon County in southeastern Kansas...
  Vernon County in west central Missouri...

* Until 1100 AM CDT Friday.

* At 457 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Nevada, Fort Scott, Uniontown, Walker, Schell City, Fulton, 
  Redfield and Marmaton.

This includes the following low water crossings...
  Clear Creek at Rebel Road and West Fork Pryor Creek at Blair Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3774 9507 3802 9506 3802 9463 3805 9458
      3803 9424 3803 9423 3804 9422 3803 9422
      3803 9412 3774 9409

$$

EW
299 
WGUS43 KSGF 161556
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1056 AM CDT Fri Jul 16 2021

KSC011-MOC217-162200-
/O.EXT.KSGF.FA.W.0069.000000T0000Z-210716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
1056 AM CDT Fri Jul 16 2021

The National Weather Service in Springfield has extended the

* Flood Warning for...
  Bourbon County in southeastern Kansas...
  Vernon County in west central Missouri...

* Until 500 PM CDT Friday.

* At 1056 AM CDT, rainfall has ended, however automated river gauges 
  still show residual minor to moderate flooding along streams and 
  rivers due to runoff from the 2 to 5 inches of rainfall that fell 
  last night into early this morning. Flooding is ongoing in the 
  warned area.

* Some locations that will experience flooding include...
  Nevada, Fort Scott, Uniontown, Walker, Schell City, Fulton, 
  Redfield and Marmaton.

This includes the following low water crossings...
  Clear Creek at Rebel Road and West Fork Pryor Creek at Blair Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3774 9507 3802 9506 3802 9463 3805 9458
      3803 9424 3803 9423 3804 9422 3803 9422
      3803 9412 3774 9409

$$

Rothstein

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 11:51 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 15, 11:51 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1151 PM CDT Thu Jul 15 2021

.SHORT TERM...(This evening through Friday)
Issued at 238 PM CDT Thu Jul 15 2021

Have started to see an uptick in convection this past hour from
southeast KS into west central MO where mlcape of 2000 j/kg
exists. Sfc front that extends roughly from southeast IA to
northern KS and will gradually moves southeast this evening. Low
level convergence along the front will increase as 925/850mb sw
flow strengthens over eastern KS/western MO this evening.
Initially, with stronger instability present this evening, some
stronger/severe storms/wind gusts will be possible with general
0-6km bulk shear of 20-30kts. Some wsw-ene training of storms with
pwats of near 2.0 inches will support flash flood potential as
well in the northwest cwfa. Will monitor for potential further
hydro watches/warnings.

Diffuse sfc front will continue to move south into
central/southern MO Friday as a positively tilted shortwave axis
moves through. Looks like heavier rain will gradually shift
south/southeast with time. Cooler temperatures/cloud cover should
limit overall severe potential and heavier rain by afternoon.
Clouds/rain should keep temperatures cool with many areas staying
in the 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 238 PM CDT Thu Jul 15 2021

Frontal zone will gradually become nw-se oriented over eastern KS
into northern AR and high rain chances will be tied to that
boundary over the weekend. Best chances for rain will be over the
southwest and southern portion of the cwfa. Overall, heavy rain
and severe potential looks limited or nil. Cooler and drier
weather is then expected Tuesday-Thursday with high pressure over
the Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jul 15 2021

Convection will continue to shift southeast into the forecast area
overnight and into Friday morning and affecting all 3 TAF sites.
Have thunderstorm chances through about midday Friday. Do have
MVFR and IFR conditions within the convection but should go back
into VFR by the mid afternoon on Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Friday afternoon for MOZ066-077-088-
     093-101.

KS...Flash Flood Watch through Friday afternoon for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Jul 15, 7:25 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
725 PM CDT Thu Jul 15 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
725 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Some strong to possibly severe storms will be possible this evening,
mainly along and north of the Interstate 44 corridor. Damaging
wind gusts up to 60 mph will be the main severe weather risk.

Heavy rain will be possible with any thunderstorm across the area.
Some thunderstorms will move or train repeatedly across the same
locations with the chance of localized excessive rain leading to
flash flooding. The best chances for heavy rain tonight will be
from southeast Kansas and far southwest Missouri into central
Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances will continue across the area on Friday with
only a limited chance for stronger storms.

A few storms may affect parts of the area over the weekend but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Ungar

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:58 PM CDTRiver Flood WarningSGFVernon5 days
Jul 15, 10:24 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
Jul 15, 11:29 PM CDTRiver Flood WarningSGFSt. Clair9 days
Jul 15, 11:45 PM CDTRiver Flood WarningSGFVernon5 days
Jul 16, 12:54 AM CDTAreal Flood AdvisorySGFDallas, Laclede, Polk, Webster97 min
Jul 16, 1:14 AM CDTAreal Flood AdvisorySGFVernon26 min
Jul 16, 1:35 AM CDTRiver Flood WarningSGFCedar8 hr
Jul 16, 2:16 AM CDTFlash Flood WarningSGFVernon6 hr
Jul 16, 2:31 AM CDTAreal Flood WarningSGFDallas, Laclede, Polk, Webster8 hr
Jul 16, 2:59 AM CDTAreal Flood WarningSGFBarton, Vernon14 hr
Jul 16, 4:39 AM CDTRiver Flood WarningSGFBates, Vernon39 hr
Jul 16, 4:53 AM CDTAreal Flood AdvisorySGFCamden, Cedar, Dade, Dallas, Hickory, Polk and 2 more6 hr
Jul 16, 5:28 AM CDTAreal Flood AdvisorySGFBarton, Jasper8 hr
Jul 16, 7:12 AM CDTAreal Flood AdvisorySGFMcDonald3 hr
Jul 15, 11:46 PM CDTRiver Flood WarningSGFBourbon37 hr
Jul 16, 1:59 AM CDTSpecial Weather StatementSGFCherokee46 min
Jul 16, 2:22 AM CDTAreal Flood AdvisorySGFCherokee, Crawford37 min
Jul 16, 3:08 AM CDTRiver Flood WarningSGFBourbon47 hr
Jul 16, 4:21 AM CDTSpecial Weather StatementSGFCherokee39 min

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.